Could your medications be making you depressed?

The BBC reports:

“When you hear of a drug having side-effects you might think of a physical reaction like a rash or a headache.

“Many may be surprised to learn that their medications, despite having nothing to do with mood or anxiety or any other condition normally associated with depression, can increase their risk of experiencing depressive symptoms and may lead to a depression diagnosis.” Prof. Dima Qato, University of Illinois

But according to a new US study, many commonly-prescribed drugs may increase the risk of depression.

The list includes heart medications, birth control pills and some painkillers – things lots of people in the UK are also prescribed.

More than a third of the drugs the 26,000 participants took had depression as a possible side-effect.

What’s going on?

The study, in the Journal of the American Medical Association, looked only at people in the US who were 18 or older and taking at least one type of prescription medication between 2005 to 2014.

It found that 37% of these prescription drugs, which also included some painkillers and antacids, had depression listed as one of the potential adverse effects.

Rates of depression were higher among the study participants taking these drugs …”

Read more here.

From the Vox website here you can see a table of drugs with depression and suicide risks.

And if you are concerned about the side effects of medication, this database from the U.S. National Institutes of Health lets you search for the side effects for most drugs and drug classes.

 

 

Could your medications be making you depressed?
Rate this post

Leave a Reply

Follow

Get the latest posts delivered to your mailbox:

Your email address will not be passed to any other organisation. It will only be used to send you new posts made on this website.

MENU